Emergency department care
All ingestions require supportive management and an intravenous line. Serious ingestions require hydration if vomiting or diarrhea is present. Oxygen, monitoring, and ABCs are essential if potentially life-threatening manifestations are present.
If potentially lethal coingestions are present, perform gastric lavage if the patient presents within 1 hour postingestion. Always check whether the vitamin overdose included iron supplements, and manage such an overdose aggressively.
Identify other potentially lethal coingestants, such as acetaminophen, aspirin, and dangerous prescription drugs (ie, digoxin, lithium, phenothiazines). Other care is symptomatic and supportive.
Consult a neurosurgeon if evidence of CNS hemorrhage is present. For more information on vitamin toxicity management, consult a regional poison control center or a local medical toxicologist (certified through the American Board of Medical Toxicology or the American Board of Emergency Medicine).
Patients on isotretinoin should be evaluated by their dermatologist for consideration of stopping the drug.
Symptoms of vitamin A toxicity usually resolve after stopping vitamin A and instituting supportive therapy. The pigmentation of carotenemia usually disappears with the omission of carrots from the diet.
Patients with increased intracranial pressure may need therapeutic lumbar punctures or further treatment with medications such as diuretics and mannitol.
Patients with symptomatic hypercalcemia require the following:
Treatment with intravenous fluids and diuretics
Additional therapy, including pamidronate, calcitonin, corticosteroids, or mithramycin
Discontinuation of vitamin A
Place patients with vitamin D toxicity on a low-calcium diet. Consider oral calcium disodium edetate to increase fecal excretion of calcium.
In cases of severe hypercalcemia, patients may require hydration, diuretics, steroids (hydrocortisone 100 mg IV q6h), calcitonin (4-8 IU/kg q6-12h), and/or mithramycin (25 mcg/kg qDay IV over 4-6 h for 1-4 days). Peritoneal or hemodialysis may be necessary if large amounts of fluids cannot be given.
Vitamins K, B-1, B-2, B-6, B-12, and C, and folate
These usually require only supportive measures.
Provide supportive treatment as needed. Aspirin taken 30 minutes before niacin decreases the flush response.
Management of vitamin E toxicity consists of discontinuing vitamin E supplements and monitoring the PT if bleeding complications develop.
Vitamin K replacement through the oral or subcutaneous route should reduce the elevated PT and decrease the risk of bleeding in patients who are taking anticoagulants or who have vitamin K deficiency.
Admit patients with the following conditions:
Risk for suicide
Altered mental status
Metabolic derangements - Eg, hypercalcemia, severe electrolyte abnormalities, ECG changes, renal or liver damage)
Patients with vitamin E toxicity require hospitalization only if bleeding complications, including intracranial hemorrhage, occur.
If an intracranial hemorrhage is suggested or the patient has focal neurologic findings on examination, order a head CT scan without contrast to rule out an existing hemorrhage.
If hemorrhage is present, the patient should receive inpatient medical management, with a neurosurgeon consulted for possible drainage of the fluid collection.
Patients who present with other forms of bleeding should receive vitamin K and should be observed until they are stable, with follow-up evaluation provided on an outpatient basis.
What would you like to print?